Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 177, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 9, 2009, 7:29 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2009, 7:29 PM CDT (00:29 UTC)
- Expired
- Jun 9, 2009, 8:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3849 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 367 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 26.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:10 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 9, 6:10 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 610 PM CDT TUE JUN 9 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THERE ARE NUMEROUS BOUNDARIES ACROSS SOUTHERN KANSAS...WITH CONVECTION ONGOING AND EXPECTED TO CONTINUE INTO THE NIGHT. KICT AND KCNU HAVE THE BEST CHANCE FOR THUNDERSTORMS...AND HAVE INDICATED THIS IN THE TAFS. SOUNDINGS ARE INDICATING LOW CLOUDS NORTH OF THESE BOUNDARIES...AND SOME FOG AS WELL AT KRSL...KSLN...KHUT AND KICT...BUT AT THIS TIME DOES NOT LOOK LIKE IT WILL BE DENSE FOG AS WINDS WILL NOT BE FROM A FAVORABLE SOUTHERLY/SOUTHEASTERLY DIRECTION. WILL KEEP MVFR VISIBILITIES IN THE FORECAST FOR NOW. SCHRECK && .PREV DISCUSSION... /ISSUED 334 PM CDT TUE JUN 9 2009/ DISCUSSION... MAIN FORECAST CONCERNS ARE THUNDERSTORM/SEVERE WEATHER CHANCES OVER THE NEXT SEVERAL DAYS. TONIGHT: CONVECTION THAT WAS ONGOING THIS MORNING OVER NORTHERN/NORTHEASTERN KANSAS HAS MOVED INTO SOUTHEAST KANSAS/SOUTHERN MISSOURI THIS AFTERNOON. THERE IS AN OUTFLOW BOUNDARY MOVING SOUTHWARD THROUGH SOUTH CENTRAL KANSAS...WITH A WARM FRONT STRETCHING WEST TO EAST NEAR THE OKLAHOMA BORDER. CONDITIONS ARE FAVORABLE ACROSS SOUTHERN KANSAS FOR SUPERCELLS...WITH TORNADOES POSSIBLE AS THE STORMS ARE ROOTED IN THE BOUNDARY LAYER. VISIBLE SATELLITE SHOWS THAT CUMULUS IS GROWING ACROSS SOUTHERN KANSAS...AND THE CAP IS WEAKENING. WOULD EXPECT THUNDERSTORM INITIATION WITHIN THE NEXT HOUR OR TWO. WEDNESDAY-THURSDAY: AN UPPER LEVEL SYSTEM WILL COME THROUGH ON WEDNESDAY...WITH CONTINUING CHANCES FOR THUNDERSTORMS. THE MAIN COLD FRONT WILL PUSH THROUGH LATE ON WEDNESDAY...AND WILL ALLOW HIGH PRESSURE TO BUILD AT THE SURFACE FOR THURSDAY. MODELS ARE FAIRLY CONSISTENT WITH THIS PART OF THE FORECAST...SO WILL KEEP THE FORECAST PRETTY CLOSE TO WHAT WAS INHERITED. HIGHS NEAR NORMAL ARE EXPECTED ON THURSDAY BEHIND THE COLD FRONT. FRIDAY-MONDAY: ZONAL FLOW TRANSITIONS INTO WEAK RIDGING OVER THE MIDDLE PART OF THE COUNTRY DURING THE WEEKEND...WITH A TROUGH STILL OFF THE WEST COAST. DURING THIS PERIOD...SEVERAL WEAK DISTURBANCES WILL EJECT OFF THE TROUGH AND IT COULD BE A FAIRLY UNSETTLED PERIOD. THESE DISTURBANCES ARE DIFFICULT TO TIME...ESPECIALLY SEVERAL DAYS OUT...BUT SMALL THUNDERSTORM CHANCES SEEM REASONABLE FOR MOST PERIODS. CONFIDENCE IS LOW IN WHICH PERIODS WILL SEE PRECIPITATION...BUT WE CAN ADD MORE DETAIL AS EACH DAY APPROACHES. TEMPERATURES LOOK QUITE WARM AGAIN BY THE END OF THE WEEKEND...WITH 90S RETURNING TO MOST OF THE FORECAST AREA BY MONDAY. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 85 60 77 / 50 40 60 10 HUTCHINSON 62 80 59 77 / 50 30 50 10 NEWTON 63 79 59 75 / 50 40 50 10 ELDORADO 63 83 60 75 / 60 40 50 10 WINFIELD-KWLD 68 88 61 77 / 60 40 60 10 RUSSELL 57 73 56 76 / 50 30 50 10 GREAT BEND 59 75 57 77 / 40 30 50 10 SALINA 61 76 58 77 / 60 30 40 10 MCPHERSON 62 77 58 76 / 50 30 50 10 COFFEYVILLE 70 88 61 79 / 60 40 70 20 CHANUTE 69 85 61 76 / 60 40 70 20 IOLA 67 83 61 75 / 60 40 70 20 PARSONS-KPPF 70 88 61 77 / 60 40 70 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 9, 4:16 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 416 PM CDT TUE JUN 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 416 PM CDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS IN PROGRESS IN EASTERN KANSAS THIS AFTERNOON SHOULD CONTINUE MOVING SOUTHEAST. HAIL UP TO QUARTER SIZE HAIL AND WINDS TO 60 MPH ARE THE PRIMARY THREATS WITH THESE STORMS. A WARM FRONT IS EXPECTED TO STALL OUT ALONG A MARION TO HUTCHINSON LINE DURING LATE THIS AFTERNOON. THIS WILL ALLOW FOR THE ATMOSPHERE TO BECOME QUITE VOLATILE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AS A DRYLINE MOVES IN FROM THE SOUTHWEST. THE GREATEST THREAT OF STORMS LOOKS TO BE SOUTH OF INTERSTATE 70. THE MAIN THREATS WITH THESE STORMS WILL BE VERY LARGE HAIL GREATER THAN BASEBALL SIZE...DAMAGING SEVERE WINDS...AND POSSIBLE SIGNIFICANT TORNADOES. THE GREATEST THREAT AREA SHOULD BE ACROSS SOUTH CENTRAL KANSAS. THE STORMS SHOULD BEGIN TO MOVE NORTHEAST OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE FRONTAL BOUNDARY WILL BEGIN TO PUSH SOUTHEAST AS A COLD FRONT AND BE THE FOCUS FOR MORE THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY AFTERNOON AND WEDNESDAY EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THE THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS THURSDAY MORNING. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THUNDERSTORMS REMAIN IN THE FORECAST FROM THURSDAY NIGHT THROUGH MONDAY. A FEW STRONG STORMS CANNOT BE RULED OUT DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
In the hours before
Local storm report, Jun 9, 6:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 3 NE MOLINE 37.39N 96.26W
06/09/2009 E60 MPH ELK KS NWS EMPLOYEE
&&
EPSLocal storm report, Jun 9, 7:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 3 NNW LONGTON 37.41N 96.11W
06/09/2009 E0.50 INCH ELK KS TRAINED SPOTTER
0713 PM HAIL 2 S BENEDICT 37.60N 95.74W
06/09/2009 E1.00 INCH WILSON KS LAW ENFORCEMENT
0713 PM TSTM WND GST 2 S BENEDICT 37.60N 95.74W
06/09/2009 E60 MPH WILSON KS LAW ENFORCEMENT
&&
DUNTENLocal storm report, Jun 9, 7:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM FLOOD BENEDICT 37.62N 95.74W
06/09/2009 WILSON KS LAW ENFORCEMENT
&&
DUNTENLocal storm report, Jun 9, 7:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 S BURDEN 37.26N 96.75W
06/09/2009 E0.88 INCH COWLEY KS BROADCAST MEDIA
&&
DUNTENLocal storm report, Jun 9, 7:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND GST BURDEN 37.31N 96.75W
06/09/2009 M58 MPH COWLEY KS BROADCAST MEDIA
&&
DUNTENLocal storm report, Jun 9, 7:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST 6 SSE WELLINGTON 37.18N 97.37W
06/09/2009 E60 MPH SUMNER KS TRAINED SPOTTER
&&
DUNTENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:03 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| Jun 9, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Neosho | 61 min |
| Jun 9, 7:17 PM CDT | Flash Flood Warning | ICT | Elk, Wilson | 6 hr |
| Jun 9, 7:24 PM CDT | Flash Flood Warning | ICT | Neosho, Wilson | 4 hr |
| Jun 9, 7:50 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 5 hr |
| Jun 9, 7:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 11 min |
| Jun 9, 8:10 PM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 6 hr |
| Jun 9, 8:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 31 min |
| Jun 9, 10:55 PM CDT | Areal Flood Warning | ICT | Neosho | 8 hr |
| Jun 10, 1:14 AM CDT | Areal Flood Warning | ICT | Wilson | 4 hr |
| Jun 10, 1:37 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| Jun 10, 6:32 AM CDT | River Flood Warning | ICT | Labette, Neosho | 26 hr |
| Jun 10, 8:17 AM CDT | River Flood Warning | ICT | Neosho | 12 hr |
| Jun 10, 8:17 AM CDT | River Flood Warning | ICT | Labette | 36 hr |
| Jun 10, 12:26 PM CDT | Flash Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 6 more | 13 hr |
| Jun 10, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.